Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 17, 2017, 6:05 PM MDT for Salt Lake County, Tooele County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 6:05 PM MDT (00:05 UTC)
- Expired
- Jul 17, 2017, 6:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Salt Lake County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 83 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 3591 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
983
WUUS55 KSLC 180005
SVRSLC
UTC035-045-180045-
/O.NEW.KSLC.SV.W.0017.170718T0005Z-170718T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
605 PM MDT MON JUL 17 2017
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Central Salt Lake County in northern Utah...
Eastern Tooele County in northern Utah...
* Until 645 PM MDT
* At 604 PM MDT, a severe thunderstorm was located near Oquirrh, or 8
miles southwest of West Valley City, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, West Jordan,
Taylorsville, South Jordan, Draper, Riverton, Cottonwood Heights,
Midvale, Holladay, South Salt Lake, Herriman, Bluffdale, Millcreek,
Kearns, Magna, Granite and Oquirrh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4047 11210 4062 11224 4082 11198 4058 11164
TIME...MOT...LOC 0004Z 235DEG 16KT 4059 11209
HAIL...1.00IN
WIND...60MPH
$$
AL/DVC2 follow-up statements
667
WWUS55 KSLC 180029
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
629 PM MDT MON JUL 17 2017
UTC045-180037-
/O.CAN.KSLC.SV.W.0017.000000T0000Z-170718T0045Z/
Tooele UT-
629 PM MDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TOOELE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4050 11198 4071 11212 4082 11198 4058 11164
TIME...MOT...LOC 0027Z 235DEG 16KT 4065 11198
$$
UTC035-180045-
/O.CON.KSLC.SV.W.0017.000000T0000Z-170718T0045Z/
Salt Lake UT-
629 PM MDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR CENTRAL SALT LAKE COUNTY...
At 627 PM MDT, a severe thunderstorm was located over Kearns, or near
West Valley City, moving northeast at 20 mph.
HAZARD...Wind gusts up to 60 mph.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, and trees will be possible.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, West Jordan,
Taylorsville, South Jordan, Draper, Riverton, Cottonwood Heights,
Midvale, Holladay, South Salt Lake, Millcreek, Kearns, Magna,
Granite, Oquirrh, Cottonwood West and Little Cottonwood Creek Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4050 11198 4071 11212 4082 11198 4058 11164
TIME...MOT...LOC 0027Z 235DEG 16KT 4065 11198
HAIL...<.75IN
WIND...60MPH
$$
AL/DVC472
WWUS55 KSLC 180042
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
642 PM MDT MON JUL 17 2017
UTC035-180052-
/O.EXP.KSLC.SV.W.0017.000000T0000Z-170718T0045Z/
Salt Lake UT-
642 PM MDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SALT LAKE COUNTY WILL
EXPIRE AT 645 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 4050 11198 4071 11212 4082 11198 4058 11164
TIME...MOT...LOC 0042Z 235DEG 16KT 4069 11191
$$
AL/DVCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:48 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 17, 4:48 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 448 PM MDT Mon Jul 17 2017 .SYNOPSIS...A ridge of high pressure will remain in place across the region through mid week, resulting in a continuation of hot temperatures. Lingering moisture will continue to bring scattered showers and thunderstorms to the area today, followed by a drying trend on Tuesday. Monsoon moisture will spread into the area Wednesday and Thursday and may bring the potential for heavy rain to central and southern Utah. && .SHORT TERM (Through 12Z Thursday)...Upper level ridge centered over the southern plains will shift slowly east through mid week. Residual moisture in place across much of Utah this afternoon resulting in scattered showers and storms across much of the state. SBCAPE and precipitable water values are highest across southern Utah although limited shear there lends storms more to producing heavy rain than severe weather. Further north, near the northern extent of the convection deep layer shear values of 30-40 knots indicate that a little more storm organization is possible. Anticipate that convection will diminish after sunset in most areas, although isolated showers may longer through the night across southern Utah. A drying trend will occur across northern Utah on Tuesday as the upper high elongates bringing drier air into Utah. Anticipate that storms will largely be confined to the southern half of Utah and the Uinta mountains on Tuesday. On Wednesday, the models are in good agreement that a strong monsoon surge brings deep moisture into central and southern Utah and then into northern Utah Wednesday night. Precipitable water values in excess are expected for much of the state with values in excess of 1.25" across southern Utah. GFS also indicates a a mid level shortwave moving north out of Arizona on wednesday which would provide support for more widespread convection. Certainly see the potential for flash flooding across central and southern Utah with very deep moisture, deep warm cloud layers, and the possibility of larger scale forcing. As is always the case with such events timing of any shortwave forcing is critical. Temperatures will remain above normal across the area with overnight lows remaining well above normal. Temperatures will drop back a bit on Wednesday, especially across southern Utah, with the increased coverage of showers and storms. .LONG TERM...(After 12Z Thursday)...Deep moisture will continue to stream into Utah Thursday, with PW values of 1.2-1.4" across southern Utah and 1.0-1.2" across northern Utah. Thursday will likely be another active convective day across Utah, though extensive cloud cover could limit activity across central and southern Utah. A shortwave trough moving slowly across central Utah into SW Wyoming and upper level diffluence associated with the right entrance region of a jet streak positioned across ID, should allow for an increase in convective coverage across northern Utah Thursday afternoon. A few organized storms could be possible across far northern Utah near the UT/ID/WY border as 0-6 km bulk wind shear increases to around 40 knots. A mid-level trough pushing across the Montana/Canadian border will act to flattened the ridge and bring in drier air into northern Utah Friday. A slow drying trend will take place through the weekend across central and southern Utah, with isolated convection expected across the higher terrain of southern Utah Sunday and Monday, while northern and central Utah remain mainly dry. Forecast highs Thursday, Friday, and Saturday will remain near average across Utah, before warming a few degrees above normal Sunday into early next week as an upper level ridge begins to amplify across the Western U.S. && .AVIATION...Southerly winds are expected at the SLC terminal through 00Z, then a band of thunderstorms will likely bring erratic winds in excess of 30 mph with a 30 percent chance of exceeding 45 mph. Thunderstorms should impact the terminal for about 1 hr from 00z until 01Z. Winds will likely return southeast about 03Z. && .FIRE WEATHER...Upper level ridge remains in place over the southern plains today with southwest flow aloft over Utah. Scattered showers and thunderstorms this afternoon will decrease in coverage by late evening. Drier air overspreads much of northern Utah on Tuesday limiting the coverage of shower and storms to central and southern Utah and in the Uinta Mountains. As the upper level ridge shifts east by mid week, much deeper moisture will lift north into Utah greatly expanding the coverage of showers and storms on Wednesday and Thursday and also bring the potential for flash flooding to southern Utah. It is not out the question that there may be some dry thunderstorms on the leading edge of the moisture across northwest Utah on Wednesday. Relative humidity values will be lower on Tuesday, especially across northern and central Utah where drier overspreads the region. Much higher afternoon relative humidity readings can be expected on Wednesday and Thursday for much of the state as monsoon moisture spreads through the region. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Graham LONG TERM...Lukinbeal AVIATION...Struthwolf FIRE WEATHER...Graham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 17, 5:35 AM MDT, 12 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 535 AM MDT Mon Jul 17 2017 UTZ001>016-019>021-517-518-WYZ021-181300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 535 AM MDT Mon Jul 17 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will develop by this afternoon and continue into the evening. These showers and thunderstorms may produce brief gusty winds and/or brief heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered showers and thunderstorms will develop again Tuesday afternoon, mainly over the higher terrain and across southern Utah. The potential for showers and thunderstorms will increase across the outlook area Wednesday and Thursday. Heavy rain will be a possibility, leading to an increased threat of flash flooding especially across prone drainages in southern Utah. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 17, 4:04 PM MDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Salt Lake City UT 404 PM MDT MON JUL 17 2017 UTZ005-172300- Great Salt Lake Desert and Mountains UT- 404 PM MDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 500 PM MDT... At 401 PM MDT, National Weather Service doppler radar indicated strong thunderstorms along a line extending from 11 miles northwest of Knolls to 16 miles northeast of Fish Springs Wildlife Refuge...and moving northeast at 40 mph. Wind gusts of 40 to 55 mph will be possible. Locations impacted include... I-80 between Bonnevile Salt Flats and Delle, Dugway, Clive and Knolls. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Strong winds with these storms may occur well ahead of any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Salt Lake City. && LAT...LON 4098 11288 4000 11253 3992 11350 4079 11378 TIME...MOT...LOC 2201Z 239DEG 37KT 4083 11345 4006 11320 Struthwolf
Local storm report, Jul 17, 4:35 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 25 SSW CLIVE 40.34N 113.24W
07/17/2017 M62.00 MPH TOOELE UT MESONET
MESONET STATION DPG15
0405 PM TSTM WND GST 10 W KNOLLS 40.73N 113.47W
07/17/2017 M65.00 MPH TOOELE UT MESONET
MESONET STATION DPG17
0410 PM TSTM WND GST 12 W KNOLLS 40.73N 113.50W
07/17/2017 M64.00 MPH TOOELE UT MESONET
UDOT MESONET STATION UT33
0420 PM TSTM WND GST 18 W DUGWAY 40.24N 113.09W
07/17/2017 M59.00 MPH TOOELE UT MESONET
MESONET STATION DPG09
&&
ALUKINSpecial weather statement, Jul 17, 5:00 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 500 PM MDT MON JUL 17 2017 UTZ003-005-172345- Great Salt Lake Desert and Mountains UT- Salt Lake and Tooele Valleys UT- 500 PM MDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND NORTHEASTERN TOOELE COUNTIES UNTIL 545 PM MDT... At 459 PM MDT, National Weather Service doppler radar indicated strong thunderstorms along a line extending from 28 miles north of Knolls to 12 miles north of Dugway...and moving northeast at 40 mph. Wind gusts of 40 to 55 mph will be possible. Locations impacted include... Grantsville, Stansbury Park, Delle, Hat Island, Lakeside, Lake Point, Gunnison Island and Erda. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Strong winds with these storms may occur well ahead of any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 4151 11298 4069 11223 4031 11268 4113 11348 TIME...MOT...LOC 2259Z 228DEG 37KT 4112 11336 4042 11267 AL
Local storm report, Jul 17, 5:03 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
503 PM MDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 19 WNW DUGWAY 40.35N 113.08W
07/17/2017 M60 MPH TOOELE UT MESONET
MESONET STATION DPG14
&&
ALUKINSpecial weather statement, Jul 17, 5:52 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 552 PM MDT MON JUL 17 2017 UTZ002>005-007-008-180030- Wasatch Mountains South of I-80 UT-Wasatch Mountains I-80 North UT- Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT- Northern Wasatch Front UT-Salt Lake and Tooele Valleys UT- 552 PM MDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SALT LAKE...CENTRAL DAVIS... NORTHWESTERN UTAH AND EAST CENTRAL TOOELE COUNTIES UNTIL 630 PM MDT... At 551 PM MDT, National Weather Service doppler radar indicated strong thunderstorms along a line extending from 9 miles north of Stansbury Park to near Cedar Fort...and moving northeast at 35 mph. Wind gusts up to 50 mph will be possible. Locations impacted include... Salt Lake City, West Valley City, Sandy, Layton, Murray, Bountiful, Tooele, Farmington, West Jordan, Taylorsville, South Jordan, Lehi, Draper, Riverton, Cottonwood Heights, Midvale, Kaysville, Holladay, American Fork and South Salt Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4110 11197 4045 11165 4029 11215 4082 11248 TIME...MOT...LOC 2351Z 239DEG 28KT 4078 11235 4040 11211 AL/RG
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:28 PM MDT | Special Weather Statement | SLC | Rich | 47 min |
| Jul 17, 8:12 PM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 6 hr |
| Jul 18, 11:38 AM MDT | Red Flag Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Utah | 34 hr |
| Jul 18, 1:59 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Jul 18, 3:09 PM MDT | Flash Flood Watch | SLC | 31 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.